Dextromethorphan poisoning: Treatment
- Chris Rosenbaum, MD, MSc, FACEP
Chris Rosenbaum, MD, MSc, FACEP
- Assistant Clinical Professor of Emergency Medicine
- Tufts University Medical School
- Director of Medical Toxicology
- Newton-Wellesley Hospital
- Edward W Boyer, MD, PhD
Edward W Boyer, MD, PhD
- Director of Academic Development
- Department of Emergency Medicine
- Brigham and Women's Hospital
- Associate Professor of Emergency Medicine
- Harvard Medical School
- Section Editor
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- James F Wiley, II, MD, MPH
James F Wiley, II, MD, MPH
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Clinical Professor of Pediatrics and Emergency Medicine/Traumatology
- University of Connecticut School of Medicine
The treatment of dextromethorphan poisoning will be reviewed here. The epidemiology, pertinent pharmacology, and clinical features of dextromethorphan poisoning are discussed separately. (See "Dextromethorphan abuse and poisoning: Clinical features and diagnosis".)
Related issues such as methylenedioxymethamphetamine (MDMA) abuse, serotonin syndrome, anticholinergic poisoning, ketamine intoxication, phencyclidine (PCP) intoxication, ethanol intoxication, and a general approach to management of the poisoned patient are presented elsewhere. (See "MDMA (ecstasy) intoxication" and "Serotonin syndrome (serotonin toxicity)" and "Anticholinergic poisoning" and "Ketamine poisoning" and "Phencyclidine (PCP) intoxication in children and adolescents" and "Ethanol intoxication in children: Clinical features, evaluation, and management" and "General approach to drug poisoning in adults" and "Approach to the child with occult toxic exposure".)
CLINICAL FEATURES AND DIAGNOSIS
The clinical features and diagnosis of dextromethorphan poisoning are discussed separately. (See "Dextromethorphan abuse and poisoning: Clinical features and diagnosis".)
Recommendations for care of children and adults with dextromethorphan poisoning are derived from case series and reports and are driven by physical findings. The treatment of dextromethorphan poisoning is primarily supportive. (See "Dextromethorphan abuse and poisoning: Clinical features and diagnosis", section on 'Clinical features'.)
In addition, to careful assessment and support of airway, breathing, and circulation as needed, the clinician should anticipate and aggressively manage dissociative signs and symptoms (eg, psychosis, hallucinations, agitation), hyperthermia, rhabdomyolysis, and dehydration [1-4]. Specific antidotal therapy may be necessary for patients who manifest coma and respiratory depression, serotonin syndrome, or concomitant anticholinergic poisoning. (See 'Naloxone' below and 'Other toxins' below.)To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Kirages TJ, Sulé HP, Mycyk MB. Severe manifestations of coricidin intoxication. Am J Emerg Med 2003; 21:473.
- Graudins A, Fern RP. Acute dystonia in a child associated with therapeutic ingestion of a dextromethorphan containing cough and cold syrup. J Toxicol Clin Toxicol 1996; 34:351.
- Warden CR, Diekema DS, Robertson WO. Dystonic reaction associated with dextromethorphan ingestion in a toddler. Pediatr Emerg Care 1997; 13:214.
- Henretig F, Cugini D, Dubin D. Dextromethorphan overdose in children. Vet Hum Toxicol 1988; 3:364.
- Wolfe TR, Caravati EM. Massive dextromethorphan ingestion and abuse. Am J Emerg Med 1995; 13:174.
- Schneider SM, Michelson EA, Boucek CD, Ilkhanipour K. Dextromethorphan poisoning reversed by naloxone. Am J Emerg Med 1991; 9:237.
- Shaul WL, Wandell M, Robertson WO. Dextromethorphan toxicity: reversal by naloxone. Pediatrics 1977; 59:117.
- Boyer EW. Dextromethorphan abuse. Pediatr Emerg Care 2004; 20:858.
- Boyer E. Dissociative agents: Phencyclidine, ketamine, dextromethorphan. In: Haddad and Wincehster's Clinical Management of Poisoning and Drug Overdose, 4th, Shannon MW, Borron SW, Burns MJ (Eds), Saunders, Philadelphia 2007. p.776.
- LoVecchio F, Pizon A, Matesick L, O'Patry S. Accidental dextromethorphan ingestions in children less than 5 years old. J Med Toxicol 2008; 4:251.
- CLINICAL FEATURES AND DIAGNOSIS
- SUPPORTIVE CARE
- Restraint and sedation
- Serotonin syndrome
- GASTROINTESTINAL DECONTAMINATION
- OTHER TOXINS
- Phenylephrine and similar decongestants
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS